It looks like you're using an Ad Blocker.
Please white-list or disable AboveTopSecret.com in your ad-blocking tool.
Some features of ATS will be disabled while you continue to use an ad-blocker.
1. Pseudomonas: Pseudomonas infections are caused by any of several types of the
gram-negative bacteria Pseudomonas, especially Pseudomonas aeruginosa.
Pseudomonas aeruginosa pneumonia may present rarely as a community-acquired pneumonia in an otherwise immunocompetent host. No one antibiotic regimen can be recommended, but combinations of an aminoglycoside plus an antipseudomonal -lactam antibiotic or a fluoroquinolone appear appropriate.
Adjunctive closed chest drainage or open drainage and debridement can help manage empyemas and suppurative complications. We report a case of severe necrotizing P aeruginosa pneumonia in a previously healthy 35-year-old woman.
Pseudomonas aeruginosa is an unusual cause of community-acquired pneumonia and septicemia in immunocompetent adults. Most cases of bacteremic P aeruginosa pneumonia
are acquired in hospitals by immunocompromised patients.
Presenting symptoms of fever, cough, and progressive shortness of breath may lead
physicians to suspect legionnaires disease, Klebsiella pneumoniae pneumonia, or pulmonary tuberculosis.
Pseudomonas infection should be kept in mind, however, and prompt and prolonged therapy
initiated to avoid fatal outcomes. We present the case of an immunocompetent woman with severe necrotizing P aeruginosa pneumonia.
A previously healthy 35-year-old woman presented to the emergency department (ED) with progressive shortness of breath preceded by 8 days of mild productive cough, fever, anterior
chest pain, and night sweats. She had no significant medical history, other than having had a reaction to penicillin, evidenced by a rash.
Pseudomonas aeruginosa is an unusual cause of community-acquired pneumonia and septicemia in immunocompetent adults. Most cases of bacteremic P aeruginosa pneumonia are acquired in hospitals by immunocompromised patients. Presenting symptoms of fever, cough, and progressive shortness of breath may lead physicians to suspect legionnaires disease, Klebsiella pneumoniae pneumonia, or pulmonary tuberculosis. Pseudomonas infection should be kept in mind, however, and prompt and prolonged therapy initiated to avoid fatal outcomes. We present the case of an immunocompetent woman with severe necrotizing P aeruginosa pneumonia.
The pathology report on the lung described acute necrotizing pneumonia with confluent abscesses. Culture of the surgical material grew a few colonies of P aeruginosa that were resistant to levofloxacin (MIC greater than 8) and ciprofloxacin (MIC greater than 4) but sensitive The literature suggests some defined environmental risk factors for P aeruginosa pneumonia, such as home humidifiers and whirlpool baths.[1,2] In our case, a possible risk factor could have been our patient's water aerosol exposure during her work at the greenhouse.
Clinical features of primary community-acquired P aeruginosa pneumonia may mimic those of other severe necrotizing pneumonias, such as legionnaires disease and K pneumoniae pneumonia, so it is important to consider P aeruginosa infection in a patient with a severe septicemic illness associated with lobar consolidation when gram-negative rods are seen on microscopic examination of sputum. In 4 previous reports, P aeruginosa was recovered from blood cultures.[4-6]
Early identification and selection of antipseudomonal therapy using an aminoglycoside, in combination with an antipseudomonal -lactam antibiotic or a fluoroquinolone, are critical to reduce potential mortality from this infection.
In the 9 published cases, the 2 patients who died apparently received gentamicin as the only antipseudomonal antibiotic. Optimal therapy will depend on organism susceptibility. In our case, resistance to levofloxacin developed in vivo in the microorganism.
Despite in vitro sensitivity, a standard dosage of intravenous levofloxacin for P aeruginosa infection (500 mg q24h) may be suboptimal. Our patient responded to a combination of aztreonam and tobramycin. Adjunctive closed chest tube drainage or open drainage and debridement are necessary for management of empyemas and suppurative complications.
Hi folks, This is an update on the Ukraine Flu Outbreak about the swine flu understood as a mixture of h1n1 and Parainfluenza. Based on autopsies, we have come to the conclusion: it’s not pneumonia, but cardiopulmonary insufficiency and cardiogenic shock… The virus enters directly into the lungs, there is bleeding… Antibiotics should not be used… Why do we have such a high mortality rate in the country? Because people are going to pharmacies to get medicine instead of going to their doctors to be treated… No it is not pneumonic plague. It’s all nonsense… antibiotics do not help… Those with strong immune systems will survive. People with weak immune systems will succumb to the illness… Face Masks provide 30% extra protection. Wearing glasses gives an additional 10% protection, that is 40%, because the virus penetrates the mucose membranes.
It was originally extracted from Streptomyces nodosus, a filamentous bacterium, in 1955 at the Squibb Institute for Medical Research from cultures of an undescribed streptomycete isolated from the soil collected in the Orinoco River region of Venezuela. Its name originates from the chemical's amphoteric properties.
Two amphotericins, Amphotericin A and Amphotericin B are known, but only B is used clinically because it is significantly more active in vivo.
One of the main intravenous uses is in treating various systemic fungal infections (e.g. in critically ill, comorbidly infected or immunocompromised patients), including cryptococcal meningitis.
Amphotericin B is also commonly used in tissue culture to prevent fungi from contaminating cell cultures. It is usually sold in a concentrated solution, either on its own or in combination with the antibiotics penicillin and streptomycin.
Amphotericin B is well-known for its severe and potentially lethal side effects. Very often a serious acute reaction after the infusion (1 to 3 hours later) is noted consisting of high fever, shaking chills, hypotension, anorexia, nausea, vomiting, headache, dyspnea, and tachypnea, drowsiness, generalised weakness.
This reaction sometimes subsides with later applications of the drug and may in part be due to histamine liberation. An increase in prostaglandin-synthesis may also play a role. This nearly universal febrile response necessitates a critical (and diagnostically difficult) professional determination as to whether the onset of high fever is a novel symptom of a fast-progressing disease, or merely the induced effect of the drug.
In order to decrease the likelihood and severity of the symptoms, initial doses should be low and increased slowly. Acetaminophen, pethidine, diphenhydramine and/or hydrocortisone have all been used to treat or prevent the syndrome, but the prophylactic use of these drugs is often limited by the patient's condition.
Intravenously administered Amphotericin B has also been associated with multiple organ damage in therapeutic doses.
Nephrotoxicity (kidney damage) is a frequently reported side-effect, and can be severe and/or irreversible. It is much milder when delivered via liposomes (AmBisome) if possible.
Electrolyte imbalances (e.g. hypokalemia and hypomagnesemia) may also result. In the liver, increased liver enzymes and hepatotoxicity (up to and including fulminant liver failure) are common.
In the circulatory system, several forms of anemia and other blood dyscrasias (leukopenia, thrombopenia), serious cardiac arrhythmias (including ventricular fibrillation), and even frank cardiac failure have been reported.
Skin reactions, including serious forms, are also possible.